Naloxone Reduces Opioid Overdose Deaths

Knowing how to administer naloxone reduces opioid overdose deaths. Any person who has a loved one who is taking prescription painkillers (opioids) or who abuses illegal opioids such as heroin or fentanyl needs to know how to administer this life-saving drug. It can literally save the life of your loved one.

How Naloxone Reduces Opioid Overdose Deaths

Naloxone temporarily reverses the effects of an opioid overdose. It is an opioid antagonist. Evidence shows that naloxone does save lives. 

 “Naloxone is a safe antidote to a suspected overdose and, when given in time, can save a life.”

Naloxone is an opioid antagonist which means that it binds to opioid receptors and can block the effects of other opioids. This drug can restore respiration to a person whose breathing has slowed or stopped due to an overdose of prescription opioids or illegal opioids such as heroin or fentanyl. 

There is no evidence of any significant adverse reactions to naloxone. This medication works if the person is overdosing on opioids. However, if opioids are not present in the victim, naloxone has no harmful effects. If the person is dependent on opioids, administering naloxone can cause withdrawal symptoms. But, these symptoms are not life-threatening. Remember though, an opioid overdose can be fatal. And, naloxone reduces opioid overdose deaths.

How is Naloxone Administered?

There are FDA-approved forms of naloxone as well as non-FDA-approved forms. Of course, the FDA-approved forms are recommended. Naloxone comes in three FDA-approved forms: injectable, auto-injectable, and pre-packaged nasal spray.

Emergency medical professionals and first responders use the injectable form of naloxone. Physicians usually recommend the auto-injectable or nasal spray for families and loved ones. This medication only works for 30 – 90 minutes so it is imperative for families to call 911 in the case of opioid overdoses to receive additional medical attention.

The auto-injectable form of naloxone is prefilled. The user injects this into the outer thigh of the victim. Most families and other loved ones use the nasal spray which is the easiest to administer. This medication is pre-filled and the user simply sprays it into one nostril while the victim is lying on their back. 

In some cases, more than one dose may need to be given to start breathing again. If the victim has large amounts of opioids in the system or more potent opioids such as fentanyl or heroin, more than one dose of naloxone might be needed. You can safely administer a dose every 2 to 3 minutes until breathing restarts.

Know the Signs of an Opioid Overdose

It can be hard to determine if a person is extremely high or if they are overdosing on opioids. If you are unsure, treat the situation like an overdose. Some of the signs of a person being really high on opioids include: 

          • Contracted pupils
          • Scratching a lot due to itchy skin
          • Slurred speech
          • Drooping muscles
          • Nodding out
          • Seems to be unconscious but can be roused through stimulation

Don’t leave this person alone. Try walking them around and keeping them awake. And above all else, monitor their breathing.

The signs of an opioid overdose are very serious and include the following:

          • The body is very limp
          • Vomiting
          • Awake but unable to speak
          • Unconscious
          • Unresponsive to any outside stimulus
          • Skin is very pale and clammy
          • Fingernails and lips turn very blue or purplish black
          • Darker-skinned people look gray or ashen while lighter-skinned people look bluish-purple 
          • Breathing is shallow, slow, or not present at all
          • Pulse is slow, erratic, or not present

If you see these signs in a loved one, call 911 immediately and administer naloxone if available. In case naloxone is not available, perform CPR (cardiopulmonary resuscitation) until help arrives. 

Having a loved one who is at risk of an opioid overdose makes it necessary for you to keep naloxone on hand. It is a fact that naloxone reduces opioid overdose deaths.

Seek Addiction Treatment if You are Abusing Opioids

If you have a loved one who is abusing opioids (or if you are) seek help from a reputable inpatient addiction treatment facility. Don’t take the chance of overdosing and losing a precious life because of these drugs. You can recover and live a life of sobriety and happiness again. Get the help that you need and so deserve to start a new beginning. 

Contact one of our representatives at New Beginnings Drug and Alcohol Rehabilitation to learn about the many treatment programs that we offer to start you on your path of recovery from addiction. Contact us today!

Resources:

hhs.gov – U.S. Surgeon General’s Advisory on Naloxone and Opioid Overdose

drugabuse.govOpioid Overdose Reversal with Naloxone (Narcan, Evzio)

drugabuse.govNaloxone for Opioid Overdose: Life-Saving Science

 

Don’t delay another second
when help is so close.

Call 877-704-7285 Now!